Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Policeman with

Clinical casebook

palpitations

in the night

Dr Tanvir Jamil looks at diagnosis and management

Case History

Jack is a 48-year-old policeman and complains of a thumping in his chest which appears to be worse at night. Occasionally his heart feels like it will stop. His father died of a heart attack at the age of 50. Jack gets no chest pain and the palpitations are not related to exercise.

Patients seem to use the word 'palpitations' for so many different problems ­ shall we have a go at defining it?

Palpitations are an abnormal or uncomfortable awareness of the heartbeat. Patients with symptoms often use terms such as 'skipping', 'bounding', 'racing', 'fluttering' and 'jumping'.

There are so many causes of palpitations and only 10 minutes to sort this patient out ­ where do I start?

As always ­ you can often make a diagnosis on the history alone. You need to let the patient tell his story then ask some specific questions:

· How do the palpitations start and end? If there is a good history of a definite start and end then a significant arrhythmia is likely. However, the reverse is not true. A gradual onset and end does not rule out a serious arrhythmia.

· What is the rate and rhythm? Get the patients to tap out the rate and rhythm on your desk. In atrial fibrillation (AF) the atria beat at 200-400 beats/min with the ventricles responding irregularly every two-five beats. In atrial flutter the atrial rate is about 300 beats/min with 2:1 or 3: block. It is very rare for patients to notice a genuinely slow rhythm.

· Do the palpitations feel light or heavy? A heavy regular pounding of the heart usually suggests catecholamine release (eg anxiety). The onset is slow and the palpitations fade away slowly. The rate is usually around 100 beat/min with patients describing the heart 'thumping through the chest'. Atrial fibrillation and flutter are often light and feathery. Ventricular extrasystoles (VE) can produce a similar feeling but are more transient than atrial fibrillation or flutter.

· Any previous attacks? If patients give a good history of previous attacks, this episode may just be an unusually severe attack. Consider VEs or paroxysmal AF.

· Do any other symptoms occur during an attack? An episode of palpitations without any other symptoms is always reassuring. Ask specifically about chest pain, shortness of breath, nausea, weakness, dizziness, light headedness and syncope. The latter two

indicate a serious drop in cardiac output and point to a significant arrhythmia

or significant underlying organic heart

disease.

Chest pain denotes coronary artery disease. Some patients with supra-ventricular tachycardias (SVTs) complain of polyuria. Most patients with acute AF will be short of breath and/or unwell.

· Could there be any other underlying problem? Could the patient be depressed, anxious or stressed? This could certainly be the case with Jack ­ he is approaching the age that his father died and policemen and women have a very stressful job. Vasomotor instability at the menopause can often cause palpitations as can hyperthyroidism.

What about drugs?

Digoxin is used to treat AF but can often aggravate arrhythmias. Other medication that can cause problems include: salbutamol, ephedrine (in nasal decongestants), theophylline, calcium channel blockers, nitrates, diuretics (low potassium) and excessive thyroxine.

I meant illicit drugs

That comes under lifestyle. Ask about cocaine, amphetamine and solvent abuse. Excessive alcohol can cause AF which is often a feature of alcoholic cardiomyopathy. Ask also about tea, coffee, smoking, colas and chocolate.

Is it worth doing an examination, especially if the patient looks well?

An examination of the cardiovascular system is worth doing. You could argue that the main reasons for doing it are that it is quick for you and often very reassuring for the patient (if it is normal). Look also for obvious signs of anxiety, stress and hyperthyroidism. Significant arrhythmias may present with heart failure. Cardiomeagly suggests a valvular lesion, ventricular aneurysm or cardio-myopathy. If a murmur is present in AF ­ consider mitral stenosis.

Should I be giving every patient who walks in with palpitations an ECG?

Definitely maybe! Unless the history is very obviously anxiety or stress you should aim to carry out on ECG on almost every patient. You'll be very lucky to capture the arrhythmia, if there is one, but the process itself is very reassuring for the patient.

What might you see on an ECG?

· Delta wave, short PR interval ­ Wolff-Parkinson-White syndrome

· Narrow complexes with a normal QRS axis ­ SVT

· Broad complex with left or right axis deviation ­ VT (rapid VTs are worrying as they can develop into ventricular fibrillation)

· Q waves ­ myocardial infarction

· Bundle branch block ­ possible heart block or ventricular tachycardia

· Marked left ventricular hypertrophy with deep septal Q waves in leads I, avL, V4-V6 ­ hypertrophic cardiomyopathy

Any other investigations worth doing?

Thyroid functions tests are essential to rule out hyperthyroidism and biochemistry to exclude any electrolyte imbalance that may precipitate or aggravate certain arrhythmias.

So what shall we do with Jack

He has some anxiety but no other symptoms, a normal ECG and all his investigations are normal? Jack can be assured that the palpitations are not due to a serious cause. If he remains overly concerned about his symptoms you may want to refer him to a cardiologist for a 24-hour ECG to document the benign nature of the palpitations, especially if they are frequent.

What about patients with troublesome arrhythmias? Any useful management tips or do I send them straight to hospital?

You'll be unlucky if you see a patient with a life-threatening arrhythmia. If you do ­ attach your practice defibrillator to the patient (while waiting for the paramedics) and let it tell you when to shock and when not to.

Carotid sinus massage can be tried for SVT. Massage for 20 seconds at a time each side. Avoid carotid massage in the very elderly, in digitalis toxicity and in those with recent ischaemia. The only anti-arrhythmic you should use outside hospital is digoxin for elderly patients with AF.

If it does not work ­ refer. Paroxysmal AF can be very difficult to control. Digoxin can occasionally make matters worse. If attacks are infrequent and duration is low, think about leaving well alone.

Tanvir Jamil is a GP in Burnham, Bucks

Key points

· Many patients with palpitations can be reassured after a good history and examination

· Digoxin can aggravate as well as treat some arrhythmias

· Multiple VEs may herald ventricular tachycardia or fibrillation if they follow an infarct

· Learn to read ECGs with confidence

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say